Hail, Valley
- When
- July 2, 5:43 PM MST
- Where
- Valley County, 2 mi N of Ft Peck
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.049, -106.450
Plentiful surface moisture and low-level shear combined with an unstable air mass to produce severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Plentiful surface moisture and low-level shear combined with an unstable air mass to produce severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 2, 5:18 PM MST, 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 618 PM MDT SAT JUL 2 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY... DID A QUICK UPDATE TO INCLUDE SCATTERED SHOWERS AND THUNDERSTORMS FOR A COUPLE OF CONVECTIVE STORMS THAT POPPED UP IN VALLEY AND DANIELS COUNTY. SCT PREVIOUS DISCUSSION... QUITE A BIT OF WARMING OF THE AIRMASS. THE LOWER LEVELS WARMING STRONGLY UNDER FULL SUNSHINE AND AIDED BY S-SE FLOWS. THIS IS ALSO BRINGING MOISTER AIR INTO THE AREA FROM NE/WY...WITH DEW POINTS HAVING STEADILY RISEN INTO THE 50S THIS AFTERNOON. MODELS HAVE PRECIP WATER CLIMB TO AS HIGH AS 1.2 INCHES AT GDV/CAPE 1300 J/KG THIS EVE...HIGHEST ON NAM. A WEAK SHORTWAVE OVER WY MOVES INTO SE MT THIS EVE...WHICH BRUSHES OUR SE. RUC INTENSIFIES THIS QUITE A BIT. THEREFORE EXPECT ISOLATED THUNDERSTORMS IN OUR SE. THE WARMING TREND CONTINUES SUNDAY AS THICKNESSES CLIMB TO THE 580S ACROSS MOST OF THE CWA. 850 TEMPS CLIMB TO 25-30C IN THE AFTERNOON...WITH CONTINUED S-SE FLOW AT LOWER LEVELS. THIS WILL BRING HIGHS INTO THE 90S ALL AREAS. THIS MAKES THE AIRMASS AT LEAST A LITTLE MORE UNSTABLE. 12Z NAM HAD PRECIP WATER OF 1.7 INCHES SUN NIGHT AT GDV...18Z RUN ONLY 1.2 INCHES. A COLD FRONT THEN MOVES ACROSS THE AREA SUN NIGHT. BEST MOISTURE AND INSTABILITY IN OUR SE...BEST UPPER DYNAMICS AND SHEAR IN OUR NW. WEAK SHORTWAVE ALOFT THOUGH...MAINLY ISOLATED THUNDERSTORMS TO DEVELOP THAT WILL BE DRIVEN BY THE COLD FRONT. UP TO 40 KT SHEAR. OVERALL EXPECTING ISOLATED THUNDERSTORMS...SOME OF WHICH WILL BE SEVERE PER SWODY2. A COOLER AND CONSIDERABLY DRIER AIRMASS ARRIVES FROM THE W MONDAY WITH SURFACE HIGH ARRIVING FROM THE W. FOR MONDAY MORNING...WITH UP TO 40 KT WIND DRY ADIABATIC LAPSE RATES THAT MAY REQUIRE A LAKE WIND ADVISORY. SIMONSEN .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... ECMWF AGAIN IS MORE PROGRESSIVE WITH AN UPPER TROUGH DURING THE MID TO LATER PORTION OF NEXT WEEK. RAISED POPS MAINLY THURSDAY AND BEYOND TO AT LEAST CLIMO. 12Z ECMWF LOOKED A BIT TOO STRONG AND DISREGARDED. LOW LEVELS MAY BE THE KEY TO HOW MUCH AND HOW SEVERE THE ACTIVITY GETS. NOT SURE THE MODELS HAVE A GOOD HANDLE ON IT GIVEN THE AMPLE WATER IN THE AREA. JAMBA PREVIOUS DISCUSSION... NEARLY ZONAL UPPER FLOW WILL KEEP MOSTLY DRY AND WARM CONDITIONS OVER NORTHEAST MONTANA THROUGH MUCH OF NEXT WEEK. A FEW RIPPLES IN THE WESTERLY FLOW WILL BRING POSSIBILITIES OF THUNDERSTORMS ALTHOUGH MODELS NOT IN FIRM AGREEMENT WITH MUCH OF THE TIMING. BEST CHANCE APPEARS TO BE THURSDAY AFTERNOON AND EVENING WHEN MEDIUM RANGE MODELS ALL BRINGING A SLIGHTLY STRONGER WAVE THROUGH WESTERN CANADA...TURNING UPPER FLOW INTO EASTERN MONTANA A LITTLE MORE SOUTHWEST AND PUSHING A COLD FRONT ACROSS THE STATE INTO FRIDAY. EBERT && .AVIATION... CUMULUS CONTINUES TO BUBBLE UP ACROSS THE AREA AND ISOLATED THUNDERSTORMS CONTINUE TO BE A POSSIBILITY THIS EVENING. SLIGHTLY BETTER COVERAGE CAN BE EXPECTED SUNDAY NIGHT. OTHERWISE...EXPECT VFR CONDITIONS TO CONTINUE. JAMBA && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 312 PM MDT SAT JUL 2 2011 MTZ024>027-031200- RICHLAND-DAWSON-PRAIRIE-WIBAUX- 312 PM MDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY AFTERNOON THROUGH MONDAY MORNING A COLD FRONT WILL MOVE ACROSS NORTHEAST MONTANA. THIS WILL LIKELY INITIATE THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE. THE YELLOWSTONE RIVER WILL BE ON THE RISE ONCE AGAIN INTO EARLY NEXT WEEK. LEVELS MAY COME WITHIN A FOOT OF FLOOD STAGE AT GLENDIVE TUESDAY AFTERNOON AND ON WEDNESDAY IN SIDNEY. RANCHERS AND WATER USERS MAY WANT TO TAKE PRECAUTIONS IF THE HIGHER RIVER LEVELS AFFECT THEIR OPERATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ016>023-059>062-031200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY- EASTERN ROOSEVELT- 312 PM MDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY AFTERNOON THROUGH MONDAY MORNING A COLD FRONT WILL MOVE ACROSS NORTHEAST MONTANA. THIS WILL LIKELY INITIATE THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 621 PM MDT SAT JUL 2 2011 MTZ017-022-023-030115- GARFIELD-MCCONE-VALLEY- 621 PM MDT SAT JUL 2 2011 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA... NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA... NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA... UNTIL 715 PM MDT. AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHWEST OF DUCK CREEK REC AREA...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN THE ADVISORY INCLUDE... FORT PECK... NASHUA... LAT...LON 4829 10617 4784 10609 4787 10681 4823 10684 TIME...MOT...LOC 0021Z 267DEG 13KT 4809 10655 GILCHRIST WEATHER.GOV/GLASGOW
The Glasgow radar (KGGW), 22 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
3 hail. Local standard time, as filed.
Mainly pea-sized hail stones with some quarter-sized stones.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333379, 333380, 333944.